I have had a hoarse raspy voice for over a year and a half, and cannot sing a clear note. I was examined by an ENT about 7 months ago (yes, he used the scope through the nostril to see my vocal chords). He diagnosed Laryngopharyngeal reflux, and prescribed a proton-pump inhibitor med (Pantoprazole 40mg at am). I saw him again 4 weeks ago (scoped through the nostril) and he mentioned "the nodule still there" (I didn't remember hearing that the first time) and increased the med to twice a day. I could be wrong, but it feels like it's getting worse since the med increase. The hoarseness is one of two issues that began suddenly, immediately following a routine endoscopy procedure. I had undergone this procedure in the past with absolutely no after effects, but in this instance, I even felt "sick" or "wiped out" for many days afterward. My voice was hoarse immediately and continued to get worse. I felt tired and out of breath.... winded... for weeks. My GP sent me to the ENT and to a pulmanologist as well. After a specialized testing procedure, the pulmanologist gave me a diagnosis of early COPD. This is very puzzling to me. Until the day of the endoscoopy procedure, I had not ever experienced any of these above mentioned symptoms (other than, of course, the expected similar effects of a short illness, or surgical recovery period, or in my younger years, the occasional 1-day hoarsness after yelling at a sports event). In fact, I was a runner, a long-distance biker, among other strenuous activities throughout my life. Although I had quit running a few years ago (hard on the bones..) and had not made any long-distance bike trips during the preceding 8 or so years (4 different surgical repairs spaced far enough apart to interupt my usual drive to maintain the necessary physical condition for such), I had been consistantly physically & aerobically active on a regular basis after each surgery recovery period. Right up to the point of the endoscopy, I had no problem swimming the lenght of the pool underwater as usual, nor did I experience any shortness of breath doing whatever ... running up the stairs, yard work, cleaning my house ... Also, I had been doing my usual amount of singing (at church, or just around the house along with CD music or while playing my guitar or piano).
Here is my question: Could something have happened during that endoscopy procedure to cause those immediate symptoms? Or is it just a weird coincidence? The "illness" or the "heavy" & significant painful feeling in my lung area, and feeling so "wiped out" after that procedure eventually subsided (to a point, not entirely), but the hoarseness of my voice has persisted all this time. The other 'symptom' that appeared afterward, and kept increasing for weeks, was a feeling of 'drowning' in my chest/lung area enough so that I could not lie flat, but slept with 3 pillows to keep my upper body raised. That has also subsided considerably, but still remains with me to a degree -- sometimes more pronounced & annoying than others, and I still need to keep my upper body raised while lying or sleeping.
I cannot imagine (nor do I believe for one minute) that I actually do have COPD. I am not a smoker. I live alone and am not regularly engaged in a lot of talking day after day. My voice is not used for any 'yelling'. I rarely eat spicy foods. I may have a glass of red wine with my meal a couple times a week, but otherwise no excessive regular use of alcohol. My thinking about the COPD issue is that possibly during those months when it actually hurt to breathe in deeply, I unconsciously developed a habit of continuing to not breathe in deeply, and was not aware of it. Because of that blasted hoarseness and not being able to do the usual just automatic singing around the house along with any music playing, I wouldn't have been doing the deliberate singing type deep breathing from the diaphram. I'm thinking that the test results that indicated COPD were simply because I had not been using my full lung capacity, was just shallow breathing all the time without realizing it, and they were just out of shape. I have been deliberately making myself breathe in deeply since (even when it hurt!). I am convinced that once I am back in shape again physically -- longer bike rides, more aerobic & strenuous activity -- I can get my lungs built back up again. It's only been 3 months since my last surgery (hysterectomy & 'other' old lady repairs), so I'm just now past the 'recovery type' daily walks & exercises, and into the real work-out stuff.
Again, my big concern here, and the real question is, I want to know if there could be some yet unknown reason for the hoarseness of my voice, and if it is possible that the very meds being used to treat this could instead be doing more harm?? Of course there has to be a reason for this, and I am desperate to find an answer. I found this site here in the process doing considerable ongoing research online looking for clues that could point to some other cause, or to reassure me that the prescribed meds are the correct course of action. I even decided to sign up and join this Med Help Community. So.... here I am, and I eagerly await a response. Thank you.....
P.S. I posted this in the Undiagnosed Forum, but came here and after reading some of the Q & A, decided to post here as well. I am new to this, so I hope this is OK.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.